Alert archive / Illinois / Beach Hazards Statements in 2022

Beach Hazards Statement 3, NWS Chicago, IL

May 28, 2022Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at May 28, 2022, 2:59 PM CDT for Lake County, Illinois. It took effect at May 29, 2022, 10:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 28, 2022, 2:59 PM CDT (19:59 UTC)
In effect from
May 29, 2022, 10:00 AM CDT
Expired
May 29, 2022, 10:00 PM CDT
In force
12 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WHUS43 KLOT 281959
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
259 PM CDT Sat May 28 2022

ILZ006-290500-
/O.NEW.KLOT.BH.S.0003.220529T1500Z-220530T0300Z/
Lake IL-
259 PM CDT Sat May 28 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...High waves to 5 ft and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IL County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Swimming conditions will be life threatening,
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
5 follow-up statements
730 
WHUS43 KLOT 290143
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
843 PM CDT Sat May 28 2022

ILZ006-290945-
/O.CON.KLOT.BH.S.0003.220529T1500Z-220530T0300Z/
Lake IL-
843 PM CDT Sat May 28 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...

* WHAT...High waves to 5 ft and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IL County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
216 
WHUS43 KLOT 290836
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
336 AM CDT Sun May 29 2022

ILZ006-291645-
/O.CON.KLOT.BH.S.0003.220529T1500Z-220530T0300Z/
Lake IL-
336 AM CDT Sun May 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 AM CDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...High waves to 5 ft and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IL County.

* WHEN...From 10 AM CDT this morning through this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
129 
WHUS43 KLOT 291454
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
954 AM CDT Sun May 29 2022

ILZ006-292300-
/O.CON.KLOT.BH.S.0003.220529T1500Z-220530T0300Z/
Lake IL-
954 AM CDT Sun May 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High waves to 5 ft and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IL County.

* WHEN...Through this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
144 
WHUS43 KLOT 291939
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
239 PM CDT Sun May 29 2022

ILZ006-300300-
/O.CON.KLOT.BH.S.0003.000000T0000Z-220530T0300Z/
Lake IL-
239 PM CDT Sun May 29 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...High waves to 5 ft and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IL County.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
964 
WHUS43 KLOT 300254
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
954 PM CDT Sun May 29 2022

ILZ006-300400-
/O.EXP.KLOT.BH.S.0003.000000T0000Z-220530T0300Z/
Lake IL-
954 PM CDT Sun May 29 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM CDT THIS
EVENING...

Winds and waves are no longer expected to produce life-threatening
swimming conditions along the Lake County, IL shore. Thus, the 
Beach Hazards Statement will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at May 28, 2:30 PM CDT, 29 minutes earlier.

Area forecast discussion, May 28, 2:30 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
230 PM CDT Sat May 28 2022

.SHORT TERM...
Issued at 230 PM CDT Sat May 28 2022

Through Tonight...

The forecast summary for the rest of today into tonight is
fairly pleasant, although sprinkles or isolated light showers are
on the scope in far northern Illinois late today and early this
evening. The potential for thunder with this remains low.

A somewhat stretched out upper level short wave trough stretches
from northeast Wisconsin through eastern Iowa this afternoon. This
has largely outpaced the 700-850 mb warm air advection zone and
reached a drier inherent air mass. Sprinkles to spotty light
showers have made it into far northern Illinois as of 230 PM. The
lightning trend in the eastern Iowa activity has been gradually
downward, with GLM data showing multiple 10-minute windows in the
past hour of no lightning. With most of the sprinkles/light
showers moving at the mid-level flow, would envision these
traversing across far northern Illinois with a diminishing in
their footprint as they do through sundown.

For this evening into tonight, forcing from the short wave trough
will have weakened/passed on, with gradual theta-e advection at
the low-level jet layer. With a lack of a clear focus, the chance
for any showers seems low, even though a few convection allowing
models (CAMs) indicate spotty QPF. The exception would maybe be if
there is some residual effects --small scale MCV or elevated
boundary -- from this afternoon shower activity. But not seeing
that at this time. Southerly winds should level out tonight
without much diminishing and then begin increasing in the pre-
dawn time. Lows will be about 5 to 10 degrees above normal.

MTF

&&

.LONG TERM...
Issued at 311 AM CDT Sat May 28 2022

Sunday night through Friday...

Fairly amplified upper ridge over the eastern third of North
America will continue to provide for seasonably hot and moderately
humid conditions Monday and Tuesday. NBM and guidance in general
has tended to exhibit a cool bias with recent hot/warm spells and
suspect that this will be the case this go around as well. Have
nudged high temps upward a couple degrees both days, but with
enough sunshine temps could even be a degree or two warmer still.
Also, adjusted low temperatures over the Chicago urban heat island
upward, where much of the night in the heart of the city will
likely see temps at or above 80 degrees. Thankfully, dewpoints
should only top out in the 60s, which will keep heat indices in
check and pretty close to ambient air temps. Fairly strong and
gusty southerly winds are expected both days with gusts over 30
mph expected during both afternoons, which given the modest
dewpoints, should provide a bit more relief from the heat.

Vigorous shortwave trough over the central plains will lift
northeast into the upper Mississippi Valley Tuesday morning, then
beat down the upper ridge some as it moves east across
southeastern Canada. This should allow a cold front to sag
southward into the region later Tuesday into Tuesday night with
increasing threat for showers and t-storms along the front. Wind
shear is expected to weaken some with time as the shortwave trough
lifts farther northeast, but could still be sufficient for some
threat of strong to severe storms along the front Tuesday
afternoon and evening.

Boundary's southward progress is likely to slow Tuesday night
through Wednesday night as it lays out parallel to the upper flow.
How far south the boundary gets will likely be dictated in part,
possibly large part, by extent and intensity of convection and
resulting convective cold pool(s) Tuesday into Tuesday night.
Another shortwave trough is expected to move toward the region
later Wednesday into Wednesday night and could result in a
resurgence in showers and storms along and north of the boundary,
but with uncertainties regarding its position fairly high this far
out, maintained just the chance pops offered up by the NBM. If
front stalls closer to or in our CWA, then set-up could provide
for a threat of locally heavy rainfall.

In wake of this shortwave, cold front should be pushed well south
of the CWA later in the week allowing for a pleasant air mass to
filter into the area with dry conditions expected later Thursday
heading into next weekend.

- Izzi

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Light southerly winds persisting through today and becoming
 breezy Sunday afternoon with gusts upwards of 30 kts

*Small chance for light showers/sprinkles late this afternoon

A great day for flying is underway across northeastern Illinois
and northwest Indiana this afternoon with mostly clear skies and
light southerly winds around 10 kts. Outside of a few VFR clouds
moving across the area this afternoon, the aforementioned
conditions will persist throughout the rest of our Saturday. Winds
will begin to increase in speed Sunday morning as the atmosphere
warms and mixes into a strong 30+ kt low level jet. Gusts on
Sunday afternoon are expected to be to or a little over 30 kts
and persist through the end of the current TAF period.

Recent radar trends have continued to show showers and even a few
thunderstorms developing across eastern Iowa this morning under
the influence of a shortwave disturbance. This disturbance is
expected to quickly move eastward across northern Illinois and
southern Wisconsin this evening which could lead to a couple of
light showers and/or sprinkles at some of the terminals. Given the
amount of dry air in the low-levels, it is uncertain exactly how
far east the showers will make it before dissipating. At this
time, only RFD has a mention of showers given the close proximity
to the current activity in Iowa.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 28, 12:28 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1228 PM CDT Sat May 28 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-291730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1228 PM CDT Sat May 28 2022 /128 PM EDT Sat May 28 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk north of I-88.

DISCUSSION...

There is a chance for a couple non severe thunderstorms north of
Interstate 88 from 4 to 10 P.M.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Limited Non Thunderstorm Wind Risk.
Tuesday through Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

Southerly winds may gust as high as 40 mph on Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 35 mph.

LMZ740>745-291730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1228 PM CDT Sat May 28 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Hazardous conditions for small craft are likely.
Tuesday and Wednesday...
  Limited Thunderstorm Risk.

MTF

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:57 PM CDTSmall Craft AdvisoryLOT3 days

Nearby

Beach Hazards Statements in Illinois, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.